Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 128, NWS Des Moines, IA

June 8, 2005Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2005, 10:55 PM CDT for Davis County, Wapello County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 10:55 PM CDT (03:55 UTC)
Expired
Jun 8, 2005, 11:47 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090355
SVRDMX
IAC051-179-090445-
/O.NEW.KDMX.SV.W.0128.050609T0355Z-050609T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA.
  SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA.

* UNTIL 1145 PM CDT.

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF OTTUMWA...
  AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OTTUMWA BY 1115 PM CDT.
  NEAR AGENCY BY 1120 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4098 9263 4080 9263 4080 9223 4108 9221

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDMX 090425
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CDT WED JUN 8 2005

IAC051-179-090445-
/O.CON.KDMX.SV.W.0128.000000T0000Z-050609T0445Z/
WAPELLO IA-DAVIS IA-
1125 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN DAVIS AND
SOUTHERN WAPELLO COUNTIES UNTIL 1145 PM CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
EAST OF OTTUMWA...AND MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN DAVIS AND SOUTHERN WAPELLO COUNTIES...INCLUDING THE LOCATION
OF AGENCY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4098 9263 4080 9263 4080 9223 4108 9221

$$

RUSSELL
000 
WWUS53 KDMX 090447
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT WED JUN 8 2005

IAC051-179-090457-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-050609T0445Z/
WAPELLO IA-DAVIS IA-
1147 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND SOUTHERN
WAPELLO COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1146 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4098 9263 4080 9263 4080 9223 4108 9221

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 8 2005

.DISCUSSION...
THE SGFNT COMPLEX THAT ORIGINATED IN WY YDA HAS PUSHED OUT OF THE
CWA WITH AN EXPANSIVE OUTFLOW BNDRY PUSHING WELL S THRU MO.
QUASI-DRYLN SITTING IN THE MO RVR VLY IS DIVIDING THE WELL WORKED
AMS FM MUCH DRIER AIR TO OUR W. SHORTER RANGE MDLS ARE NOT MUCH
HELP...BUT HAVE TRENDED ALG WITH THE NAM FOR THE TIME BEING. WE HAVE
ESSENTIALLY KEPT THE OVERNGT PCPN FREE FIGURING THE OUTFLOW WL BE
THE MAIN FOCUS TNGT TO OUR S/SW AS THE LLJ KICKS IN. WITH THE UPR
TROF NOT MOVING MUCH THRU THE WKEND...THE UPR MIDWEST WL REMAIN
UNDER THE GUN FOR SVRL MORE COMPLEXES. THE SRN END OF THE BNDRY TO
OUR W IS XPCD TO LIFT NWD ACRS KS AND CNTRL NEB TNGT AND TMR WITH
THE NRN END PIVOTING INTO SRN MN. BY MIDDAY TMR...THE BNDRY SHOULD
BE E/W ALG THE SD/MN TMR. HENCE WE ARE BACK IN THE WRM SECTOR. WE
HAVE SML CHCS GOING FOR TMR WITH A BTR THREAT TMR NGT OF A COMPLEX
OVR AT LEAST THE NWRN THIRD. FROM THEN ON...THINGS GET VRY MUDDED
DEPENDING ON THE OUTFLOW INTERACTIONS. BUT THE MSG IS CLEAR...MORE
PDS OF TSTMS THRU THE WKEND. THE WRN TROF IS FINALLY EXPCD TO CLR TO
OUR E BY TUE WITH NEG PCPN THEREAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, Jun 8, 9:09 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT WED JUN 8 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
909 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE TONIGHT AND MOVE BACK
INTO THE WESTERN AND CENTRAL PORTIONS OF IOWA OVERNIGHT. A FEW
STORMS MAY PRODUCE A WIND THREAT WITH SPORADIC THREE QUARTERS TO
ONE INCH HAIL. ISOLATED POCKETS OF HEAVY RAIN MAY OCCUR WITH A FEW
STORMS ALONG THE IOWA AND MISSOURI BORDER YET OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PATTERN THROUGH THE END OF THE WEEK WILL CHANGE LITTLE AS A
FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS FRONT WILL MAINTAIN
THUNDERSTORM CHANCES INTO THE WEEKEND...WITH THE CONTINUED THREAT OF
SEVERE WEATHER AND HEAVY RAINS. RAINFALL MAY REACH OR EXCEED SEVERAL
INCHES BY THE TIME THE SYSTEM FINALLY EXITS THE REGION EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED INTO THE WEEKEND.

REV

In the hours before

Special weather statement, Jun 8, 7:54 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED JUN 8 2005

IAZ057>058-070>071-081>082-090200-
ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-UNION-
754 PM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 439 FOR
THE FOLLOWING AREA...

IN IOWA THIS CANCELS 6 COUNTIES

IN SOUTH CENTRAL IOWA

UNION...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...

IN WEST CENTRAL IOWA

AUDUBON... GUTHRIE...

THIS INCLUDES THE CITIES OF...AUDUBON...GUTHRIE CENTER...
GREENFIELD...CORNING...CRESTON AND ATLANTIC.

IAZ092>093-090200-
RINGGOLD-TAYLOR-
754 PM CDT WED JUN 8 2005

...TORNADO WATCH NUMBER 439 REMAINS VALID UNTIL 9 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTH CENTRAL IOWA

RINGGOLD...

IN SOUTHWEST IOWA

TAYLOR...

THIS INCLUDES THE CITIES OF...BEDFORD AND MOUNT AYR.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:12 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe37 min
Jun 9, 12:42 AM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min
Jun 9, 12:59 AM CDTSevere Thunderstorm WarningDMXPolk36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.